Guillain-Barré syndrome in patients treated with immune checkpoint inhibitors.
Guillain-Barré syndrome (GBS) induced by immune checkpoint inhibitors (ICIs) has been occasionally reported in randomized clinical trials (RCTs), but the post-marketing data are quite limited. This study aimed to comprehensively examine GBS events secondary to ICI treatments in the real-world patients based on the Food and Drug Administration Adverse Event Reporting System (FAERS).Reports from January 2004 to March 2020 were extracted from the FAERS. GBS cases related to ICIs were identified to characterize their clinical features. The disproportionality and Bayesian analysis were performed for the detection of GBS signals associated with ICIs.In total, 149 GBS reports with ICIs as suspect drugs were screened out. These events were found to be more prevalent in adults ≥ 45 years (63.09%) and males (63.09%). The onsets of GBS were variable with a median time of 38 (range 0-628) days after ICI initiation. The outcomes tended to be severe with 61.74% hospitalization and 22.82% death. GBS events were most commonly reported in ipilimumab plus nivolumab treatment (24.83%), and this combination therapy also yielded stronger signal for GBS than other therapies based on the highest reporting odds ratio (ROR = 12.43, two-sided 95% CI = 8.62, 17.93), proportional reporting ratio (PRR = 12.39, χ2 = 300.90), information component (IC = 3.62, IC025 = 2.51) and empirical Bayes geometric mean (EBGM = 12.28, EBGM05 = 9.04).As complements to the safety data from RCTs, the current pharmacovigilance research helps establish a more detailed overview of ICI-related GBS, which facilitates the understanding of this rare adverse drug effect.